Author(s): Danielson C, Houseworth J, Skipworth E, Smith D, McCarthy L,
Abstract Share this page
Abstract BACKGROUND: Acute toxicity due to inhalation of arsine gas (AsH(3)) has no known antidote. Exchange transfusion may be beneficial, and dialysis is often required because arsine may cause acute intravascular hemolysis and renal failure. A patient with arsine toxicity has recently been treated by both red blood cell exchange (RBC-E) and plasma exchange (PE) therapy and our experience is reported. CASE REPORT: A 46-year-old man was accidentally and unknowingly exposed to arsine gas while observing an industrial procedure. Within 6 hours he developed fatigue, nausea, vomiting, and tingling in his extremities and voided dark urine. He quickly developed renal failure secondary to acute arsine toxicity (arsenic level, 1250 microg/L). Laboratory findings were a hematocrit level of 24 percent; blood urea nitrogen and creatinine, 84 and 5.5 mg per dL, respectively; bilirubin, 9.1 mg per dL; indirect bilirubin, 6.8 mg per dL; haptoglobin, less than 6 (normal, 30-200); and lactic dehydrogenase, 10,413 units per L (normal, 265-580). An emergent 1-vol RBC-E transfusion by continuous-flow method revealed dramatic black, grossly hemolyzed plasma. After two additional RBC-E and two PE and daily hemodialysis, he completely recovered over the course of 1 month. CONCLUSION: Patients with arsine toxicity resulting in intravascular hemolysis should receive RBC-E as soon as possible. In addition, PE may be beneficial in removing the components of RBC lysis and further reducing arsenic levels.
This article was published in Transfusion
and referenced in Journal of Clinical Case Reports